Friday, July 17, 2009

Hitman

A bedbound nursing home patient is recovering several days after a orthopedic hip surgery. Routine serial CBC's show a declining platelet count about 10 days after the surgery. The nadir is about 60,000 platelets/microliter. There is no evidence of bleeding.

Challenge: The "hitman" is shown above. What is it?

Image is in the public domain.

3 comments:

Alex said...

HIT - heparin induced thrombocytocraig?

Stephanie said...

HIT - heparin induced thrombocytopenia, "white clot"

Craig Chen said...

nicely done
-

Hitman

This is heparin-induced thrombocytopenia, type II, an immune-mediated disorder with antibodies against the heparin-platelet factor 4 complex (as opposed to HIT type I which occurs within 2 days after heparin initiation and is clinically insignificant). The molecule shown is heparin, given here because the bedbound nature and orthopedic surgery put this patient at very high risk of DVT.

Sources: UpToDate; Wikipedia.